Anaphylaxis, from the Greek, means ‘without protection’. The World Health Organization defines anaphylaxis as a “serious, life-threatening, generalized or systemic, allergic or hypersensitivity reaction with sudden onset (minutes to a few hours)”.1 Anaphylaxis has been seen from infants as young as 2 weeks of age to the elderly. Neugut et al2 investigated the epidemiology of anaphylaxis in the United States and determined that it was seriously underestimated. In 2001 they determined that anaphylaxis affected between 1.21% and 15.04% (that is, 3.29 to 40.9 million people) of the US population, while a 2011 study3 found that the number of individuals who are anaphylactic has increased steadily.
Research4-7 has shown that management of anaphylaxis has not been well taken care of by primary health care providers, pharmacists and patients.
The SAFE System
An expert panel from the American College of Allergy, Asthma and Immunology and the American College of Emergency Physicians developed a simple way to remember the four basic steps required to care for a patient with anaphylaxis. They call it SAFE8:
S seek support (seek it actively)
A allergens (identify and avoid them)
F follow-up for specialty care
E epinephrine (keep it on hand for emergencies)
While the SAFE system was designed as a tool for physicians, it can be used by parents of children and individuals with allergies.
Some individuals with severe allergies are at risk of biphasic allergic reactions. The incidence of these can vary from 1% to 20% of anaphylactic episodes9 A study at the Children’s Hospital of Eastern Ontario10 looked at 484 records and found that biphasic reactions occurred in 15%, and that two out of three reactions occurred within six hours of the initial. Biphasic reactions generally occur if the initial reaction was severe and not treated with epinephrine. Further, if the administration of epinephrine was delayed, the anaphylaxis was much more severe.
The researchers10 went on to identify predictors of biphasic reactions in the pediatric population. All four predictors are considered independent and evidence-based and applicable to children between the ages of 6 and 9. They include
- Delay in presentation to the emergency department (or delay in administration of epinephrine) of more than 90 minutes from the onset of the initial allergic reaction (OR 2.58)
- Wide pulse pressure at triage (OR 2.92)
- Use of more than one dose of epinephrine to treat the initial reaction (OR 2.7)
- Administration of inhaled beta-agonists in the emergency department (OR 2.39)
The researches recommended prolonged observation and monitoring in the emergency department, and some have suggested 8 hours as being sufficient.
Injuries from Epinephrine Autoinjectors
Epinephrine autoinjectors are used for the treatment of anaphylaxis. Three companies currently make these particular devices – Dey Pharma (EpiPens), Amedra (Adrenaclick), Sanofi-Aventis (Auvi-Q or Allerject in Canada) – but the most popular and widely used are the EpiPens. A recent study showed that the EpiPens can contribute to injuries to children. Researchers11 distinguished 22 cases of autoinjector-related injuries in children from deliberate use for the treatment of an allergic reaction. Injuries included 17 leg lacerations (up to 3 inches long), bent needles, and 4 needles stuck in the child’s limb. It should be noted that while parents administered the EpiPen in 15 cases, the remainder were administered either by nurses or educators.
All the current devices on the market differ significantlyin size, ease of use, robustness and needle protection. All the devices come in 0.3 mg and 0.15 mg dosages for different weights and they are not interchangeable. The researchers compared all three makes of epinephrine autoinjectors on three bases – safety, ease of use and portability.
The EpiPen and generic products have needles that remain extended for as long as they are pressed against the thigh. Instructions state that the device has to be held in place for 10 seconds. The needle is covered after removal from the thigh. Unlike the EpiPen, the Avuvi-Q needle retracts in less than 2 seconds after insertion, though instructions require that it be held in place for 5 seconds. It is not visible on removal. The generic make has needles that remain uncovered after removal from the thigh. The only device that is user-friendly and provides audio and visual prompts during use is the Auvi-Q.
Another comparison involved instruction on how to deliver the device to the thigh. The EpiPen requires a “swing and firm push” even though only 2 to 8 pounds of pressure are is required to trigger the device. The ‘swing’ may be too strong resulting in increased pain for the child. It may also appear quite threatening.
The time for the device to deliver the full dose of epinephrine was also determined. The researchers found that the average requirement for this was 3 seconds. They also found that in many of the cases reviewed, the EpiPen needle was bent. They recommend that needles be both small gauge and of maximum strength to ensure that they extend straight out and not bend during use.
While the researchersemphasized that such injuries are uncommon, they stressed the need for awareness. They also made five recommendations to help reduce the risk of injury when using an EpiPen:
- The child’s leg should be immobilized during administration.
- The site of delivery and the action of administering the epinephrine must be controlled
- The needle should be inserted in the thigh for as short a time as possible.
- The needle should not bend during use.
- The needle should not be reinserted.
Every individual who has a serious allergic reaction must be educated as to the danger of such a reaction. This means that adolescents, adults, seniors and parents of children with severe allergies must be not only informed about the measures required for identification and avoidance of the respective allergens, but also educated in the use of epinephrine autoinjectors. The slogan, “When in Doubt, DO!” can help them administer epinephrine without delay – delay that could otherwise lead to a fatal biphasic reaction. The WHO stresses the use of the term anaphylaxis instead of anaphylactic shock, acute allergic reaction, serious allergic reaction, anaphylactoid or even pseudo anaphylaxis. Consistency in terminology encourages patients to take this type of reaction seriously.
- Simons FER, Ardusso LRF, Bilo MB et al. International consensus on (ICON) anaphylaxis. World Allergy Organization Journal 2014, 7:9doi:10.1186/1939-4551-7-9
- Neugut AI, Ghatak AT, Miller RL. Anaphylaxis in the United States: an investigation into its epidemiology. Arch Intern Med. 2001 Jan 8;161(1):15-21.
- Gupta, R.S., Springston, E.E., Warrier, M.R. et al. The prevalence, severity, and distribution of childhood food allergy in the United States. Pediatrics. 2011; 128: e9–e17
- Kastner M, Harada L, Waserman S. Gaps in anaphylaxis management at the level of physicians, patients, and the community: a systematic review of the literature. Allergy. 2010; 65(4): 435-444
- Saleh-Langenberg J, Dubois A et al. Epinephrine auto-injector prescriptions to food-allergic patients in primary care in The Netherlands. Allergy, Asthma & Clinical Immunology 2015, 11:28 (15 October 2015) doi:10.1186/s13223-015-0094-9
- Brown J, Tuthill D et al. A randomized maternal evaluation of epinephrine autoinjection devices. Pediatr Allergy Immunol. 2013 Mar;24(2):173-7. doi: 10.1111/pai.12048.
- Salter SM, Loh R et al. Demonstration of epinephrine autoinjectors (EpiPen and Anapen) by pharmacists in a randomised, simulated patient assessment: acceptable, but room for improvement. Allergy Asthma Clin Immunol. 2014 Sep 19;10(1):49. doi: 10.1186/1710- 1492-10-49. eCollection 2014.
- Lieberman P, Decker W et al. SAFE: a multidisciplinary approach to anaphylaxis education in the emergency department. Ann Allergy Asthma Immunol. 2007 Jun;98(6):519-23.
- Lieberman P. Biphasic anaphylactic reactions. Ann Allergy Asthma Immunol. 2005 Sep;95(3):217-26
- Alqurashi W, Stiell I, et al. Epidemiology and clinical predictors of biphasic reactions in children with anaphylaxis. Annals of Allergy, Asthma & Immunology, June 2015 DOI: 10.1016/ j.anai.2015.05.013
- Brown JC, Tuuri RE, Akhter S et al. Lacerations and embedded needles caused by epinephrine autoinjector use in children. Annals of Emergency Medicine, October 2015 DOI: 10.1016/ j.annemergmed.2015.07.011